Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 19, NWS Las Vegas, NV

May 6, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 6, 2008, 9:37 PM MST for Mohave County, Arizona. It took effect at May 7, 2008, 2:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2008, 9:37 PM MST (04:37 UTC)
In effect from
May 7, 2008, 2:00 PM MST
Expired
May 7, 2008, 6:41 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 070437
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
937 PM PDT TUE MAY 6 2008

AZZ102-071245-
/O.UPG.KVEF.FW.A.0012.080507T2100Z-080508T0400Z/
/O.NEW.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
937 PM MST TUE MAY 6 2008

...RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN
EFFECT FROM 2 PM TO 9 PM MST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 9 PM MST WEDNESDAY...FOR
MUCH OF MOHAVE COUNTY ARIZONA. THIS UPGRADES AND REPLACES THE FIRE
WEATHER WATCH ISSUED EARLIER.

GUSTY SOUTHWEST WINDS WILL DEVELOP WEDNESDAY AFTERNOON IN ADVANCE
OF A TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20
MPH AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY WEDNESDAY AFTERNOON
INTO THE EARLY EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE
HUMIDITY VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN
CRITICAL CONDITIONS FOR FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE
EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR.

$$
3 follow-up statements
000 
WWUS85 KVEF 071237
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PDT WED MAY 7 2008

AZZ102-072045-
/O.CON.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
537 AM MST WED MAY 7 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
9 PM MST THIS EVENING FOR THE NORTHWEST DESERTS AND NORTHWEST
PLATEAU.

GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A
TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20 MPH
AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY BEFORE DECREASING EARLY
IN THE EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE
HUMIDITY VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN
CRITICAL CONDITIONS FOR ANY FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE
EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR.

$$
000 
WWUS85 KVEF 072000
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT WED MAY 7 2008

AZZ102-080400-
/O.CON.KVEF.FW.W.0019.080507T2100Z-080508T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
100 PM MST WED MAY 7 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL
9 PM MST THIS EVENING...

A RED FLAG WARNING IS IN EFFECT FROM 2 PM THIS AFTERNOON UNTIL 9
PM MST THIS EVENING FOR THE NORTHWEST PLATEAU AND THE NORTHWEST
DESERTS DUE TO STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY.

GUSTY SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A
TROUGH MOVING THROUGH THE GREAT BASIN. SUSTAINED WINDS OF 20 MPH
AND GUSTS IN EXCESS OF 35 MPH ARE LIKELY BEFORE DECREASING EARLY
THIS EVENING. THESE STRONG WINDS...COUPLED WITH RELATIVE HUMIDITY
VALUES IN THE 10-15 PERCENT RANGE...WILL RESULT IN CRITICAL
CONDITIONS FOR ANY FIRE STARTS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CREATE
EXTREME FIRE GROWTH POTENTIAL AND ERRATIC FIRE BEHAVIOR.

$$
000 
WWUS85 KVEF 080141
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
641 PM PDT WED MAY 7 2008

...RED FLAG WARNING CANCELED FOR ARIZONA FIRE ZONE 102...

AZZ102-080245-
/O.CAN.KVEF.FW.W.0019.000000T0000Z-080508T0400Z/
NORTHWEST DESERTS/NORTHWEST PLATEAU-
641 PM MST WED MAY 7 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE RED
FLAG WARNING. 

WINDS GUSTS OVER MOHAVE COUNTY ARE IN THE 25-30 MPH RANGE AND
RELATIVE HUMIDITY VALUES ARE HOVERING BETWEEN 15 AND 25 PERCENT.
THESE CONDITIONS ARE ALREADY MARGINAL AND EXPECTED TO IMPROVE AS
THE EVENING WEARS ON. THEREFORE THE RED FLAG WARNING IS CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 6, 9:14 PM MST, 23 minutes earlier.

Area forecast discussion, May 6, 9:14 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
914 PM PDT TUE MAY 6 2008

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE INTO NORTHERN
CALIFORNIA OVERNIGHT AND THEN ACROSS THE GREAT BASIN WEDNESDAY
RESULTING IN ISOLATED THUNDERSTORMS OVER THE CENTRAL NEVADA
MOUNTAINS WEDNESDAY AFTERNOON WITH LOCALLY WINDY CONDITIONS
ELSEWHERE. GUSTY WINDS ARE POSSIBLE AGAIN FRIDAY AS ANOTHER WEAK
DISTURBANCE CROSSES NORTHERN NEVADA. TEMPERATURES THROUGH THE WEEK
ARE EXPECTED TO REMAIN NEAR NORMAL.
&&

WEAK SHORT WAVE RIDGE OVER SOUTHERN NEVADA IS COLLAPSING IN RESPONSE
TO TROUGH ALONG THE NORTHERN CALIFORNIA COAST ADVANCING EASTWARD.
SURFACE FRONTOGENESIS EXPECTED ACROSS CENTRAL NEVADA WEDNESDAY
MORNING AS THE UPPER TROUGH PUSHES INTO IDAHO. SOUTHWEST WINDS WILL
INCREASE AHEAD OF THE FRONTAL ZONE ACROSS THE SOUTHERN HALF OF THE
FOREAST AREA...MEANING SAN BERN..CLARK AND MOHAVE COUNTIES...BUT AT
THIS TIME IT LOOKS LIKE THE WESTERN MOJAVE DESERT IS THE ONLY AREA
THAT MAY WARRANT A WIND ADVISORY. LAX-LAS GRADIENT IS ALREADY AT
13MB BUT IT SHOULD RELAX SLIGHTLY OVERNIGHT BEFORE INTENSIFYING
AGAIN TOMORROW AFTERNOON. LOCAL WRF INDICATES IT WILL INCREASE TO
ABOUT 14MB DURING THE AFTERNOON WITH DEEP DRY ADIABATIC MIXING. MOST
OF THE GRADIENT IS FORECAST TO BE CONCENTRATED FROM ABOUT CAJON PASS
TO BAKER. FIRE WEATHER WATCH LOOKS GOOD FOR MOHAVE COUNTY SO WILL GO
AHEAD AND UPGRADE THAT TO A RED FLAG WARNING AND ISSUE A WIND
ADVISORY FOR CA523. -RUNK-

.PREV DISCUSSION...FROM 340 PM...THE STORM SYSTEM SOUTH OF THE AREA
HAS GENERATED THUNDERSTORMS OVER MAINLY NORTHERN/CENTRAL ARIZONA
WITH LIGHTNING STRIKES CONFINED TO MOHAVE COUNTY WITHIN THE LOCAL
CWA. AS THE SYSTEM CONTINUES EAST THIS AFTERNOON AND EVENING...THE
THREAT FOR THUNDERSTORMS WILL DECREASE. THE NEXT TROUGH IS
APPROACHING THE PACIFIC NW COAST ATTM AND IS FORECAST TO MOVE ACROSS
THE CWA WEDNESDAY AND WEDNESDAY NIGHT. THE FLOW BECOMES
PERPENDICULAR TO THE SIERRA EARLY TOMORROW MORNING BUT LOCAL 4KM
MODELS DOWNPLAY THE THREAT OF ANY STRONG DOWNSLOPE WINDS DEVELOPING.
WILL JUST MENTION LOCAL GUSTS TO 50 MPH NEAR CANYON OPENINGS ON THE
UPPER EAST SLOPES FOR NOW. THE NAM12 AND GFS WIND FORECASTS CONTINUE
TO HIGHLIGHT THE WESTERN MOJAVE DESERT FOR THE STRONGEST WINDS ON
WEDNESDAY. LOOKS LIKE NEAR ADVISORY CRITERIA BUT WILL LET THE
EVENING/MIDNIGHT FORECASTERS GET A LOOK AT THE 00Z MODEL DATA TO
DETERMINE IF ONE IS NEEDED. THE OTHER AREA OF CONCERN WILL BE MOHAVE
COUNTY...ESPECIALLY THE NORTHERN AREAS WHERE A FIRE WEATHER WATCH
WILL BE ISSUED FOR WEDNESDAY AFTERNOON. SEE THE FIRE WEATHER
DISCUSSION FOR FURTHER DETAILS. THE FLOW OVER THE CWA BECOMES ZONAL
THURSDAY AHEAD OF ANOTHER SHORTWAVE THAT MOVES INTO NORTHERN
CALIFORNIA BY FRIDAY MORNING. TEMPERATURES OVER THE NEXT COUPLE OF
DAYS ARE EXPECTED TO BE NEAR NORMAL.

.LONG TERM...A PROGRESSIVE PATTERN OVER THE WEST WILL BRUSH THE
GREAT BASIN WITH A SERIES OF SHORTWAVE TROUGHS FRIDAY THROUGH EARLY
NEXT WEEK. CONFIDENCE IN THE DETAILS BEGINS TO DECREASE MONDAY AND
TUESDAY AS THE LATEST GFS AND ECMWF SOLUTIONS BEGIN TO DIVERGE
SIGNIFICANTLY. GOOD AGREEMENT EXISTS FRIDAY AND THE TROUGH SWINGING
FROM THE PACIFIC NORTHWEST INTO THE NORTHERN INTERMOUNTAIN REGION
WILL BRINGING INCREASING SOUTHWEST TO WEST WINDS FRIDAY. THIS WILL
MAINLY BE A FIRE WEATHER CONCERN FOR GUSTY WINDS AND RH VALUES
POSSIBLY MEETING CRITICAL LEVELS ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA. THE GFS IS LIGHTER WITH THE WINDS THAN THE NAM
AND A BLEND OF THE TWO WAS USED. A WEAK RIDGE IS THEN FORECAST TO
MIGRATE ACROSS THE REGION SATURDAY THROUGH EARLY SUNDAY BEFORE A
BROADER TROUGH MOVES INTO THE PACIFIC NORTHWEST. THE 12Z AND 18Z GFS
SOLUTIONS BRING THE SYSTEM QUICKLY ACROSS THE INTERMOUNTAIN WEST
SUNDAY AND MONDAY FOLLOWED BY A BROAD RIDGE BUILDING INTO THE WEST
COAST TUESDAY. THE 12Z ECMWF IS MUCH DEEPER AND SLOWER...DIGGING THE
UPPER LOW DOWN THROUGH THE GREAT BASIN TO THE FOUR CORNERS REGION BY
TUESDAY. THIS APPEARS TO BE A REVERSAL OF TRENDS BETWEEN THE GFS AND
ECMWF FROM PREVIOUS RUNS. LITTLE MODIFICATION WAS MADE TO TEMPS
AND OTHER DETAILS EARLY NEXT WEEK. &&

.FIRE WEATHER...STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND CONTINUE THROUGH THE EARLY EVENING OVER
MOHAVE COUNTY AS A STORM SYSTEM MOVES INTO THE AREA. GUSTS OVER 35
MPH ARE POSSIBLE...ESPECIALLY NORTH OF KINGMAN WEDNESDAY AFTERNOON.
RH LEVELS WILL BE THE LIMITING FACTOR BUT SHOULD BE SIMILAR TO TODAY
AND WITH WARMER TEMPERATURES...COULD APPROACH CRITICAL LEVELS AT
MANY LOCATIONS DURING THE AFTERNOON AND EARLY EVENING HOURS. A FIRE
WEATHER WATCH WILL BE ISSUED FOR ARIZONA FIRE ZONE 102.
&&

.AVIATION...FOR MCCARRAN...VARIABLE WINDS OF 5 KNOTS OR LESS WILL BE
OVERCOME BY SOUTH TO SOUTHWEST WINDS AT 8-11 KNOTS DURING THE
EVENING AND THESE SHOULD PERSIST OVERNIGHT. GUSTY SOUTHWEST WINDS TO
AROUND 25 KNOTS SHOULD DEVELOP WEDNESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND THUNDERSTORMS IN THE PEACH SPRINGS
CORRIDOR...MAINLY EAST OF KINGMAN...WILL DISSIPATE EARLY THIS
EVENING. A MICROBURST WITH GUSTS TO 40 KNOTS IS POSSIBLE NEAR ANY
THUNDERSTORM. SOUTHWEST WINDS WILL INCREASE WEDNESDAY AFTER 18Z WITH
GUSTS OF 25-30 KNOTS ACROSS MUCH OF THE REGION.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING WEDNESDAY AFTERNOON AND EVENING FOR FIRE
WEATHER ZONE 102.
CA...WIND ADVISORY WEDENSDAY AFTERNOON AND EVENING FOR CALIFORNIA
ZONE 523.
&&

SALMEN/ADAIR

HTTP://WEATHER.GOV/LASVEGAS

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.